Advertisement

Designs, Codes and Cryptography

, Volume 74, Issue 3, pp 665–672 | Cite as

Highly nonlinear functions

  • Kai-Uwe SchmidtEmail author
Article
  • 462 Downloads

Abstract

Let f be a function from \(\mathbb {Z}_q^m\) to \(\mathbb {Z}_q\). Such a function f is bent if all values of its Fourier transform have absolute value 1. Bent functions are known to exist for all pairs \((m,q)\) except when m is odd and \(q\equiv 2\pmod 4\) and there is overwhelming evidence that no bent function exists in the latter case. In this paper the following problem is studied: how closely can the largest absolute value of the Fourier transform of f approach 1? For \(q=2\), this problem is equivalent to the old and difficult open problem of determining the covering radius of the first order Reed–Muller code. The main result is, loosely speaking, that the largest absolute value of the Fourier transform of f can be made arbitrarily close to 1 for q large enough.

Keywords

Generalised bent function Nonlinearity Fourier coefficient  Probabilistic method 

Mathematics Subject Classification

06E75 42A16 05D40 

References

  1. 1.
    Akyildiz E., Güloǧlu I.Ş., İkeda M.: A note of generalized bent functions. J. Pure Appl. Algebra 106(1), 1–9 (1996).Google Scholar
  2. 2.
    Beck J.: Flat polynomials on the unit circle: note on a problem of Littlewood. Bull. Lond. Math. Soc. 23(3), 269–277 (1991).Google Scholar
  3. 3.
    Berlekamp E.R., Welch L.R.: Weight distributions of the cosets of the (32, 6) Reed–Muller code. IEEE Trans. Inf. Theory IT–18(1), 203–207 (1972).Google Scholar
  4. 4.
    Durrett R.: Probability: Theory and Examples, 4th edn. Cambridge University Press, Cambridge (2010).Google Scholar
  5. 5.
    Feng K., Liu F.: New results on the nonexistence of generalized bent functions. IEEE Trans. Inf. Theory 49(11), 3066–3071 (2003).Google Scholar
  6. 6.
    Hou X.-D.: Covering radius of the Reed–Muller code R(1,7): a simpler proof. J. Comb. Theory Ser. A 74(2), 337–341 (1996).Google Scholar
  7. 7.
    İkeda M.: A remark on the non-existence of generalized bent functions. In: Number Theory and Its Applications (Ankara, 1996). Lecture Notes in Pure and Applied Mathematics, vol. 204, pp. 109–119. Dekker, New York (1999).Google Scholar
  8. 8.
    Kavut S., Yücel M.D.: 9-Variable Boolean functions with nonlinearity 242 in the generalized rotation symmetric class. Inf. Comput. 208(4), 341–350 (2010).Google Scholar
  9. 9.
    Kumar P.V., Scholtz R.A., Welch L.R.: Generalized bent functions and their properties. J. Comb. Theory Ser. A 40(1), 90–107 (1985).Google Scholar
  10. 10.
    Liu F.M., Yue Q.: The relationship between the nonexistence of generalized bent functions and Diophantine equations. Acta Math. Sin. (Engl. Ser.) 27(6), 1173–1186 (2011).Google Scholar
  11. 11.
    Mykkeltveit J.J.: The covering radius of the (128, 8) Reed–Muller code is 56. IEEE Trans. Inf. Theory 26(3), 359–362 (1980).Google Scholar
  12. 12.
    Patterson N.J., Wiedemann D.H.: The covering radius of the \((2^{15},\,16)\) Reed–Muller code is at least 16 276. IEEE Trans. Inf. Theory 29(3), 354–356 (1983). Corrected in: IEEE Trans. Inf. Theory 36(2), 443 (1990).Google Scholar
  13. 13.
    Pei D.Y.: On nonexistence of generalized bent functions. In: Finite Fields, Coding Theory, and Advances in Communications and Computing (Las Vegas, NV, 1991). Lecture Notes in Pure and Applied Mathematics, vol. 141, pp. 165–172. Dekker, New York (1993).Google Scholar
  14. 14.
    Rothaus O.S.: On “bent” functions. J. Comb. Theory Ser. A 20(3), 300–305 (1976).Google Scholar
  15. 15.
    Schmidt K.-U.: Quaternary constant-amplitude codes for multicode CDMA. IEEE Trans. Inf. Theory 55(4), 1824–1832 (2009).Google Scholar
  16. 16.
    Sharif M., Hassibi B.: Existence of codes with constant PMEPR and related design. IEEE Trans. Signal Proces. 52(10), 2836–2846 (2004).Google Scholar
  17. 17.
    Sloane N.J.A.: Unsolved problems related to the covering radius of codes. In: Cover T., Gopinath B. (eds.) Open Problems in Communication and Computation, pp. 51–56. Springer, New York (1987).Google Scholar
  18. 18.
    Spencer J.: Six standard deviations suffice. Trans. Am. Math. Soc. 289(2), 679–706 (1985).Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Faculty of MathematicsOtto-von-Guericke UniversityMagdeburgGermany

Personalised recommendations